Florida, 2017

Hurricane and Storm Surge in Florida, September 9 to 11, 2017

September 9 to 11, 2017 · NWS KEY · 6 events in 3 counties and zones

Hurricane Irma made landfall over the Lower Florida Keys as a category 4 hurricane on the Saffir-Simpson Hurricane Wind Scale, with the eye crossing directly over Cudjoe Key. Due to the large radius of hurricane-force winds, destructive hurricane-force winds and storm surge impacts all of the Florida Keys.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
9
Injuries
40
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

Hurricane Irma made landfall over the Lower Florida Keys as a category 4 hurricane on the Saffir-Simpson Hurricane Wind Scale, with the eye crossing directly over Cudjoe Key. Due to the large radius of hurricane-force winds, destructive hurricane-force winds and storm surge impacts all of the Florida Keys. Extensive damage to residences, businesses, electric, water and communications utilities resulted. The eye of Hurricane Irma moved ashore in the Lower Florida Keys over Cudjoe Key at 9:10 am EDT Sunday, September 10, with a minimum central pressure of 929 mb and maximum sustained winds near 115 knots (130 mph). The highest sustained winds in the Lower Florida Keys were measured at 61 knots (70 mph) at the Key West Harbor, with a peak measured gusts at 120 mph at the Key Deer National Wildlife Refuge and a private residence on Big Pine Key. Storm survey evidence estimated the highest 3-second wind gusts on Big Pine Key and Scout Key, at 150 to 160 mph. Maximum storm surge in the Lower Florida Keys was measured at 5 to 8 feet from Sugarloaf Key through Duck Keys, with total water height reaching a maximum of 5 to 6 feet above ground level in eastern Big Pine Key, and wave wash marks up to 20 feet above mean high water along Long Beach Road on the south side of Big Pine Key. Rainfall totals of 6 to 12 inches were measured at available rain gauges, with a maximum of 12.54 inches at the Key Deer Wildlife Refuge on Big Pine Key. A total of 10 fatalities were attributed in the Florida Keys attributed to Irma, 4 directly related to hurricane impacts. More than 40 direct injuries were officially totaled across the entire Florida Keys. More than 1300 vessels were damaged or destroyed, requiring removal from the coastal waters. Additional information on number of residences and businesses damaged or destroyed is pending. Financial damage estimates are also pending as costs related to business loss and community recovery are continuing to accrue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Sep 9, 3:51 AM EST, 5 hours 39 minutes earlier.

Area forecast discussion, Sep 9, 3:51 AM EST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Key West FL
451 AM EDT Sat Sep 9 2017

.DISCUSSION...Latest satelitte imagery overlaid with model
streamline analysis depicts broad low amplitude troughing over
most of the CONUS. South of that, the center of a middle and upper
anticyclone is located near 27 N 71 W, with another deep middle
and upper ridge oriented from just off the SW Florida Coast west
across the Gulf to Central Mexican Pacific Coast, creating the
void in betwixt these features which is now allowing for the
movement of Hurricane Irma towards Florida Peninsula.

At the surface and in the lower to middle levels(Surface to 700
mb), A 1025 mb surface ridge extends from New England to the
Tennessee River Valley. Of course, at 5 am EDT, the center of
Hurricane Irma was located at 22.2 North 78.3 West, which is
about 266 miles SE of Key West, or 238 miles SSE of Key Largo.
Movement of Hurricane Irma was West or 280 degrees at 10 knots.
The minimum central pressure was 930 mb. As a result and locally,
a special 06Z midnight sounding illustrated near tropical storm
force NE winds are already in the low to mid troposphere with
winds already averaging 30-35 knots off the surface in the
outermost circulation of Irma, with PWAT risen to a very moist
2.27 inches.

Again, all Preparations should have been completed and residents
evacuated. Widespread rain in rainbands with increasing embedded
squalls cover most of the eastern half of the Florida Straits and
are moving northwest, to cover all of the Keys island Chain, and
eventually all of the Florida Bay as well as nearshore and
offshore Gulf waters to the north and west of the Keys.

.CURRENTLY...As of 300 am, The Miami and Key West radar depicts
the aforementioned area of widespread rainfall with scattered to
numerous squally showers. Outside of any squalls, windy to very
windy conditions are in place across all of the islands attm, with
sensors registering north northeast to northeast winds 15 to 25
knots, with gusts already between 25 and 40 knots already.
Temperatures across the islands remain in the lo to mid 80s with
dewpoints in the upper 70s to near 80.

A hurricane warning is now in effect for the Florida Keys and all
surrounding near and offshore waters. A hurricane warning means
that Hurricane conditions are expected somewhere within the
warning area within 36 hours. A storm surge warning is now in
effect for the entire Keys Island Chain. A storm surge warning
means there is a possibility of life threatening inundation, from
rising water moving across all of the Florida Keys during the next
36 hours. For a depiction of areas at risk, please see that
National Weather Service storm surge watch.warning graphic,
available at hurricanes.gov.

A Mandatory Evacuation is in effect for all visitors
and residents in the Florida Keys.More information can be found
by calling the Monroe County Emergency Management Hotline at
1-800-955-5504 or visiting www.monroecountyEM.gov.

.SHORT TERM...Today through Monday Night...Tropical Storm
conditions are expected this morning, with Hurricane conditions
possible by late in the day, but are expected tonight and Sunday.
Tropical Storm Conditions are expected Sunday Night, though
Hurricane conditions may still be possible. Winds and seas will
let down abruptly Monday and Monday as the Hurricane weakens well
north of the Keys over North Florida and the Southeastern United
States.

&&

.LONG TERM...Weak ridging and hot weather will return Tuesday
through Wednesday night of next week, with average chances for
showers, 30-40%.

&&

.MARINE...A Hurricane Warning is in effect for the Florida Keys
and surrounding near and off shore waters. A Hurricane Warning
means that hurricane conditions are expected within the next 36
hours across the area.

&&

.AVIATION...
Hurricane Irma near the Cuban coast is about 30 hours from landfall
in the Lower Keys. Spiraling rain bands will periodically throw rain
squalls through the EYW and MTH terminals this morning. Prepare for
MVFR VIS/CIGS and wind gusts near 40 knots. Thereafter, blinding
rains and hurricane force wind gusts will become more likely at both
terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  85  78  85  80 / + + + 70
Marathon  85  78  85  80 / + + + 70

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Hurricane WARNING for FLZ076>078.
FL...Storm Surge WARNING for FLZ076>078.
GM...Hurricane WARNING for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Grids...Futterman
HLS/Tropical..........11
Aviation/Nowcasts/Radar....CLR
Event Coordinator...Kasper
Data Collection/Upper Air/Public Service...Chesser
Social Media....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest

In the hours before

Local storm report, Sep 9, 3:52 AM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
452 AM EDT SAT SEP 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 AM     TROPICAL STORM   5 SSE ISLAMORADA        24.85N 80.62W
09/09/2017                   GMZ052             FL   MESONET

            WEATHERFLOW MESONET STATION XALG, ALLIGATOR
            REEF LIGHT, RECORDED AN EAST-NORTHEAST WIND
            GUST OF 55 MPH, OR 48 KTS, WITH SUSTAINED
            WINDS OF 43 MPH, OR 37 KTS.

&&

DR
Local storm report, Sep 9, 3:54 AM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
454 AM EDT SAT SEP 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 AM     TROPICAL STORM   1 WSW LOWER MATECUMBE K 24.86N 80.73W
09/09/2017                   UPPER KEYS IN MONR FL   MESONET

            SUSTAINED SOUTH SOUTHEAST WINDS OF 38 MPH...OR 33 KNOTS
            WITH WIND GUST OF 66 MPH...OR 57 KNOTS WAS MEASURED BY
            THE FLORIDA KEYS MOSQUITO CONTROL MESONET STATION LOCATED
            ON LOWER MATECUMBE KEY.

&&

SCHESSER
Local storm report, Sep 9, 5:42 AM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
642 AM EDT SAT SEP 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TROPICAL STORM   54 SE LOWER MATECUMBE K 24.23N 80.21W
09/09/2017                   GMZ072             XX   MESONET

            A WIND GUST OF 55 MPH...OR 48 KNOTS FROM THE NORTHEAST
            WAS MEASURED BY THE WEATHER FLOW MESONET STATION XCFL
            LOCATED AT CARYSFORT REEF LIGHT.

0441 AM     TROPICAL STORM   ENE UPPER MATECUMBE KEY 24.92N 80.64W
09/09/2017                   GMZ031             FL   MESONET

            AN EAST NORTHEAST WIND GUST OF 47 MPH...OR 41 KNOTS WAS
            MEASURED BY THE WEATHERFLOW MESONET STATION LOCATED ON
            UPPER MATECUMBE KEY

0448 AM     TROPICAL STORM   2 NE PLANTATION KEY     25.01N 80.54W
09/09/2017                   UPPER KEYS IN MONR FL   MESONET

            A WIND GUST OF 46 MPH...OR 40 KNOTS FROM THE NORTHWEST
            WAS MEASURED BY THE MESONET STATION LOCATED ON PLANTATION
            KEY.

0452 AM     TROPICAL STORM   1 ESE KEY LARGO         25.10N 80.43W
09/09/2017                   UPPER KEYS IN MONR FL   MESONET

            AN EAST NORTHEAST WIND GUST OF 52 MPH...OR 45 KNOTS WAS
            MEASURED BY THE WEATHERFLOW MESONET STATION LOCATED ON
            SOUTH KEY LARGO.

0453 AM     TROPICAL STORM   2 SW GRASSY KEY         24.74N 80.98W
09/09/2017                   MIDDLE KEYS IN MON FL   MESONET

            A EAST WIND GUST OF 52 MPH...OR 45 KNOTS WAS MEASURED BY
            THE WEATHERFLOW MESONET STATION LOCATED ON CRAWL KEY
            MARATHON.

0515 AM     TROPICAL STORM   1 E MIDDLE TORCH KEY    24.69N 81.40W
09/09/2017                   LOWER KEYS IN MONR FL   MESONET

            AN EAST NORTHEAST WIND GUST OF 39 MPH...OR 34 KNOTS WAS
            MEASURED BY THE MESONET STATION LOCATED ON LITTLE TORCH
            KEY.

0516 AM     TROPICAL STORM   1 SE CUDJOE KEY         24.66N 81.49W
09/09/2017                   GMZ044             FL   MESONET

            A SUSTAINED EAST NORTHEAST WINDS OF 43 MPH...OR 37 KNOTS
            AND A WIND GUST OF 49 MPH...OR 43 KNOTS WAS MEASURED BY A
            MESONET STATION LOCATED ON CUDJOE KEY.

0535 AM     TROPICAL STORM   2 W KEY WEST            24.56N 81.79W
09/09/2017                   LOWER KEYS IN MONR FL   OFFICIAL NWS OBS

            AN EAST NORTHEAST WIND GUST OF 45 MPH...OR 39 KNOTS WAS
            MEASURED BY THE RSOIS LOCATED AT THE WEATHER FORECAST
            OFFICE IN KEY WEST.

&&

SCHESSER
Special weather statement, Sep 9, 6:50 AM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Key West FL
750 AM EDT SAT SEP 9 2017

FLZ076>078-091315-
Monroe Upper Keys FL-Monroe Lower Keys FL-Monroe Middle Keys FL-
750 AM EDT SAT SEP 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR LOWER KEYS IN MONROE...MIDDLE KEYS
IN MONROE AND UPPER KEYS IN MONROE COUNTIES THROUGH MID AFTERNOON...

At 750 AM EDT, Doppler radar was tracking several strong bands of rain
and showers associated with the very outer reaches of Hurricane Irma.
The entire island chain of the Florida Keys can expect episodes of very
fast-moving rain, showers, and maybe a few thunderstorms.

Wind gusts in association with any of these rain bands will approach
hurricane force. These winds will undoubtedly blow around unsecure
objects, and down tree limbs and branches.

Locations impacted include...The entire stretch of the Florida Keys.

LAT...LON 2459 8218 2462 8182 2473 8168 2470 8162
      2478 8159 2483 8148 2481 8128 2472 8127
      2470 8118 2473 8117 2482 8088 2494 8066
      2508 8050 2523 8048 2524 8050 2526 8043
      2523 8038 2529 8039 2528 8033 2535 8026
TIME...MOT...LOC 1143Z 146DEG 53KT 2534 8025 2460 8194

04
Local storm report, Sep 9, 9:16 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1016 AM EDT SAT SEP 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     TROPICAL STORM   8 ESE NORTH KEY LARGO   25.23N 80.21W
09/09/2017                   GMZ042             FL   MESONET

            A WIND GUST OF 63 MPH...OR 55 KNOTS...FROM
            THE EAST NORTHEAST WAS MEASURED BY THE
            WEATHERFLOW MESONET STATION XCFL LOCATED AT
            CARYSFORT REEF LIGHT.

&&

CVP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hurricane (typhoon), 3 storm surge/tide. Local standard time, as filed.

Hurricane (Typhoon), Monroe/Middle Keys

When
September 9, 9:30 AM EST to September 10, 4:00 PM EST
Where
Monroe/Middle Keys forecast zone
Category
4
Deaths
0 direct, 3 indirect
Injuries
15 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Hurricane-force wind damage from Marathon and Key Colony Beach revealed significant roof covering loss and isolated roof truss damage on older design oceanfront homes. Older retail stores and a strip mall displayed complete uplift and collapse of wood box truss structures, while modern design structures displayed significant sections of roof covering loss, including metal panel-over-wood sheathing and built-up tar/rubber coverings. Some older service station canopies displayed column buckling whereas modern designs displayed only slight racking or minor fascia damage. Significant roof panel damage to mobile homes over both older and modern design. All traffic signal masts remained in place, however signals were blown up to 90 degrees out of alignment. Peak wind gusts of 100 to 115 mph were attributed. From Grassy Key through the City of Layton and Long Key, several sections of wall panel loss on metal building systems, damage to built-up and shingle roof coverings, vinyl siding, and plastic paneled signs were noted. Peak wind gusts estimated at 90 to 100 mph were attributed. Injuries estimated due to lack of operating hospitals or rescue services during the hurricane impact.

Hurricane (Typhoon), Monroe/Upper Keys

When
September 9, 10:00 AM EST to September 10, 7:30 PM EST
Where
Monroe/Upper Keys forecast zone
Category
4
Deaths
0 direct, 1 indirect
Injuries
5 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Hurricane force wind damage was observed as follows: Roof panels and vinyl siding were stripped from mobile homes, with vinyl siding damage on single family residences. One service station canopy was completely overturned, without discernible deformities in the columns nor foundation. Peak wind gusts were estimated at 90 to 100 mph. In Tavernier, modern design large metal building systems exhibited failure of overhead doors on east and southeast-facing sides, with older designs including some pulled off exterior sheet panels. Peak gusts near 100 mph were estimated. From Key Largo through Ocean Reef, limited losses of built-up roof coverings and metal fascia from gas station canopies was observed. Some older strip malls in Key Largo exhibited large losses of shingle and barrel tile coveraings. Peak wind gusts near 90 mph were estimated. Injuries are estimated due to no hospitals operating nor rescue services during the hurricane impact.

Hurricane (Typhoon), Monroe/Lower Keys

When
September 9, 10:15 AM EST to September 10, 4:30 PM EST
Where
Monroe/Lower Keys forecast zone
Category
4
Deaths
2 direct, 2 indirect
Injuries
20 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

The eye of Hurricane Irma moved ashore in the Lower Florida Keys over Cudjoe Key at 9:10 am EDT Sunday, September 10, with a minimum central pressure of 929 mb and maximum sustained winds near 115 knots (130 mph). The highest sustained winds in the Lower Florida Keys were measured at 61 knots (70 mph) at a NOAA National Ocean Service station at Key West Harbor, with a peak measured gusts at 120 mph at the Key Deer National Wildlife Refuge and a private residence on Big Pine Key. Storm survey evidence of hurricane-force wind gusts include: From Ohio, Missouri, Bahia Honda through Little Torch Keys, the strongest estimated winds were evident, possibly attributable to a mesoscale eyewall vortex circulation within the northeast quadrant of the eyewall. A general path of of maximum wind damage occurred from the western end of Scout Key, just south of Big Pine Key Park, through Key Deer Boulevard north of South Street. Complete roof structure failure involving snapped wood trusses was observed on several homes along with complete exterior wall failure on one waterfront home. The path continued across Key Deer Boulevard where utility pole both of wood and hollow-spun concrete design were snapped with numerous spans lying in completely opposite directions. The southern spans opposite to the direction of the mean wind. Peak wind gusts were estimated 150 to 160 mph along the northern side of the apparent circulation. Elsewhere across Big Pine Key, significant roofing loss and collapse of exterior walls on older mobile homes, large sections of roof coverings of all types, soffet damage and large metal roof, wall and door failures on modern metal building systems indicated more widespread estimated peak wind gusts of 120 to 130 mph. From Ramrod Key through Sugarloaf Key, widespread business and residential roof covering damage of all types was observed, with isolated roof truss or gable end failures of older design. It was noted a diagonal metal cross brace on an electric power transmission line across Niles Channel became detached from one vertical concrete column, indicative of significant deformation or flexing of the transmission towers. Estimated peak wind gusts of 110 to 120 mph were attributed to this damage. From Lower Sugarloaf Key through Big Coppitt Key, widespread small residential and business roof coverings with isolated structural gale end or overhang damage was noted especially in areas of open north wind exposure. Isolated mobile home destruction including collapse of all walls was observed, although some modern mobile homes adjacent to properties with severe destruction exhibited few signs of cosmetic damage. Estimated peak wind gusts 100 to 110 mph were attributed. From Boca Chica Key through Key West, losses of roof coverings, soffet damage to residential homes and condominiums were noted, with two hotels exhibiting gable-end wood truss failures and sheathing of both mid-rise and two-story design. Peak estimated wind gusts 90 to 100 mph were attributed, although the hotel mid-rise roof structure failure was in an area of open north wind exposure directly off the Gulf of Mexico may have indicated wind gusts in the 100 to 110 mph range. Injuries estimated due to no operating hospitals nor rescue services available during the time of hurricane force wind impact.

Storm Surge/Tide, Monroe/Upper Keys

When
September 9, 9:00 PM EST to September 11, 1:00 AM EST
Where
Monroe/Upper Keys forecast zone
Reported by
NWS Storm Survey
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Storm surge of 3 to 4 feet was observed throughout Islamorada through Ocean Reef, as well as along Barnes Sound near Manatee Bay. Total water heights were generally 2 to 4 feet above ground level. Flooding of oceanside residences and business up to 2 feet occurred.

Storm Surge/Tide, Monroe/Lower Keys

When
September 9, 11:00 PM EST to September 10, 4:00 PM EST
Where
Monroe/Lower Keys forecast zone
Reported by
NWS Storm Survey
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Storm surge estimates of 5 to 8 feet were evident from Upper Sugarloaf Key through Bahia Honda, Ohio and Missouri Keys. Storm surge values of 3 to 5 feet were observed from Key West through Lower Sugarloaf Key. Total water heights of 5 to 6 feet above ground level were observed along the east side of Big Pine Key, with wave wash marks up to 20 feet above mean high water along Long Beach Road on the oceanside. Major damage to mobile homes and marinas was observed along the oceanside especially from Ramrod Key, through Big Pine Key, through Ohio Key. The eastbound lanes of U.S. Highway One were washed out just east of the Bahia Honda State Park entrance. Many residences and businesses were flooded at the maximum surge, ranging from 2 feet in the lee of the islands to up to 6 feet between 9:00 am and 1:00 pm EST November 10th.

Storm Surge/Tide, Monroe/Middle Keys

When
September 10, 12:00 AM EST to September 11, 12:00 AM EST
Where
Monroe/Middle Keys forecast zone
Deaths
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Storm surge estimates of 5 to 8 feet were evident from Marathon and Key Colony Beach, Grassy Key, and Duck Key. Storm surge values of 3 to 5 feet were observed from Conch Key through Long Key and Layton. Total water height ranged from around 4 to 5 feet above ground level along the western edge of Marathon and Key Colony Beach to about 2 feet above ground level in Layton. Numerous mobile homes were destroyed in Marathon as the storm tide pushed them off foundations toward U.S. Highway 1.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hurricane (Typhoon), Monroe/Middle Keys2017-09-1061FemalePermanent HomeIndirect
Hurricane (Typhoon), Monroe/Middle Keys2017-09-0968MaleSchoolIndirect
Hurricane (Typhoon), Monroe/Middle Keys2017-09-0960MaleVehicle/Towed TrailerIndirect
Hurricane (Typhoon), Monroe/Upper Keys2017-09-0966MalePermanent HomeIndirect
Hurricane (Typhoon), Monroe/Lower Keys2017-09-1159MaleUnknownIndirect
Hurricane (Typhoon), Monroe/Lower Keys2017-09-10In WaterDirect
Hurricane (Typhoon), Monroe/Lower Keys2017-09-10Outside/Open AreasDirect
Hurricane (Typhoon), Monroe/Lower Keys2017-09-10MalePermanent HomeIndirect
Storm Surge/Tide, Monroe/Middle Keys2017-09-10MaleOtherDirect

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, September 2017The 2017 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723457, 723459, 723450, 723460, 723456, 723458.